Snorting Dilaudid | Dangers Of Hydromorphone Insufflation

Medically Reviewed by Johnelle Smith, M.D on February 11, 2021

Dilaudid is a powerful narcotic in the opioid class of prescription drugs. Addiction to Dilaudid can rapidly develop with continued use. Snorting Dilaudid is a sign of a substance use disorder.

Medically Reviewed by
Johnelle Smith, M.D on February 11, 2021
Dangers Of Snorting Dilaudid

Dilaudid is a brand name for the opioid medication called hydromorphone. According to the U.S. Drug Enforcement Administration (DEA), this prescription medication is a schedule II opioid analgesic which is classified as having a high risk for abuse and causing addiction.

Dilaudid is a potent drug commonly prescribed for pain relief for individuals who may have chemical tolerance to other opioid medications. This prescription drug and other depressants like it work on the central nervous system to produce slowed heart, breathing, and other rates.

It is also prescribed for postoperative, severe pain, and chronic pain because of its fast-acting effects and shorter half-life.

Other schedule II prescription opioids that carry similar risks of abuse and addiction include fentanyl, morphine, Vicodin, Percocet, and OxyContin.

Dilaudid comes in extended-relief tablets, oral liquid solutions, and as an immediate or extended-release liquid for intravenous injections.

Additional brand names for Dilaudid include:

  • Exalgo
  • Dilaudid-hp
  • Palladone (extended-release tablets)

Side Effects Of Snorting Dilaudid

Dilaudid is a highly addictive opioid that can lead to a rapid high when snorted (insufflated). Dilaudid insufflation is a common method of drug abuse among individuals with an opioid use disorder. This method leads to dangerous and harmful effects on the brain and body.

Snorting dilaudid causes the medication to be rapidly absorbed into the mucous membranes in the nostrils, throat, and upper respiratory system. When the body absorbs a high dose of the medication in a short amount of time, it greatly increases an individual’s risk of overdose.

Individuals who abuse Dilaudid will crush the tablets into a fine powder to snort, in order to bypass the time-release or extended-release properties of the drug. Dilaudid drug use in this way leads to a high in less than 20 minutes.

Side effects of snorting Dilaudid on the brain include:

  • depression
  • drowsiness
  • anxiety
  • insomnia
  • suicidal thoughts

Other physical side effects of snorting Dilaudid can include:

  • red or bloodshot eyes
  • dry mouth
  • constipation
  • stomach pain
  • loss of appetite
  • muscle or joint pain
  • opioid overdose

Dilaudid and other opioid pain relievers may cause severe and permanent damage to the body when habitually abused. Dilaudid abuse damages dopamine receptors in the brain, leading to chronic depression and a reduced ability to feel pleasure.

These effects may persist for several months or years after stopping the medication.

How Snorting Dilaudid Leads To Addiction

Dilaudid is an effective pain-relieving drug. It is also highly addictive. When abused, this prescription medication may quickly lead to an opiate substance use disorder.

The risks of addiction and abuse are minimized when taken under the supervision of a qualified healthcare provider and when taken exactly as prescribed.

Find the right treatment program for Dilaudid abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

For individuals who take Dilaudid habitually, chemical tolerance to the drug may develop in less than two weeks. Chemical tolerance will require the individual to take higher doses of the drug to gain the same effects.

People who struggle with Dilaudid addiction and physical dependence may drink the medication in its oral solution form, ingest tablets, or snort the medication.

For these affected individuals, withdrawal symptoms and cravings for the drug occur quickly, within four to eight hours after discontinuing use.

Withdrawal From Snorting Dilaudid

Individuals who take high doses of Dilaudid or other painkillers for a prolonged length of time may suffer from extended withdrawal periods, as compared to individuals who used the medication at lower doses and for shorter durations.

Other factors such as frequency of use, dosage, and whether the drug was abused with alcohol or other drugs, are directly associated with the severity of an individual’s withdrawal symptoms.

While the duration of withdrawal may range between individuals, symptoms generally last between seven and 14 days.
Once an individual begins to detox and experience withdrawal, they may appear cold and clammy, with flu-like symptoms. Dilaudid withdrawal symptoms are similar to those of the street drug, heroin, and other opioid drugs.

Common Dilaudid withdrawal symptoms include:

  • muscle and joint pain
  • diarrhea
  • agitation
  • body tremors
  • severe drug cravings
  • muscle cramps
  • sweating, shaking, and vomiting
  • anxiety
  • high blood pressure

Dilaudid Insufflation Overdose

The U.S. Food and Drug Administration (FDA) warns the public to not abuse Dilaudid by crushing and snorting the tablets. Abusing this prescription medication by insufflation greatly increases an individual’s risk of overdose.

Dilaudid use comes with a high risk of lethal overdose. Due to chemical tolerance that develops quickly, individuals may take dangerously high doses of the drug to maintain the effects of the medication.

High doses of Dilaudid may cause respiratory depression (difficulty breathing), low blood pressure, and lead to death.

Getting Help For Dilaudid Insufflation

Dilaudid is five to 10 times more potent than morphine and leads to thousands of emergency care visits, every year. While the prescription medication is available as an analgesic for pain management, its dispensation is tightly controlled due to risks of abuse, addiction, and fatal overdose.

Individuals who have become chemically dependent or addicted to this prescription medication may need to seek addiction treatment.

Drug treatment programs are designed to medically support addicted individuals as they experience withdrawal symptoms associated with opioid use.

Snorting Dilaudid is a sign of substance abuse and addiction. This method of drug abuse may quickly lead to dangerous side effects.

If you or a loved one have a heroin or opioid addiction, or if you have any questions about substance abuse treatment programs, please connect with one of our treatment specialists through our helpline today.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400